Texas, 2012

Drought in Texas, August 1 to 20, 2012

August 1 to 20, 2012 · NWS FWD · 6 events in 6 counties and zones

Some counties in the northwestern and southern portions of the region began the month in severe drought (D2), but beneficial rainfall in the middle of the month improved conditions.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Some counties in the northwestern and southern portions of the region began the month in severe drought (D2), but beneficial rainfall in the middle of the month improved conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 31, 10:52 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 31, 10:52 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1152 PM CDT TUE JUL 31 2012

.AVIATION...
VFR WILL PREVAIL. SOUTH WINDS WILL PREVAIL FOR MUCH OF THE PERIOD
BUT THE WINDS WILL LIKELY BE MORE SOUTHWESTERLY LATE WEDNESDAY
MORNING AND THEN BECOME MORE SOUTHEASTERLY LATE WEDNESDAY
AFTERNOON. SOME MODELS INDICATE THAT THE WINDS WEDNESDAY EVENING
MAY INCREASE TO 12-14 KTS DUE TO A STRENGTHENING LOW PRESSURE SYSTEM
TO OUR NORTHWEST.

82/JLD

&&

.PREV DISCUSSION... /ISSUED 317 PM CDT TUE JUL 31 2012/
AFTER SOME IN HOUSE DISCUSSION...WE/VE DECIDED TO EXTEND THE HEAT
ADVISORY UNTIL THURSDAY EVENING WITH THE EXPECTATION THAT WE WILL
END IT AT THAT TIME.

THE STUBBORN UPPER HIGH WILL REMAIN IN PLACE FOR THE NEXT FEW DAYS...
BUT DOES SHOW SIGNS OF WEAKENING A LITTLE FRIDAY AND INTO NEXT
WEEK AS IT DRIFTS A LITTLE TO THE WEST. THIS SHOULD RESULT IN
HIGHS BEING A FEW DEGREES COOLER THAT THE PAST FEW DAYS THIS
FRIDAY AND INTO NEXT WEEK.

PROGRESSIVE WESTERLY FLOW OVER THE NORTHERN PART OF THE COUNTRY
WILL FINALLY AMPLIFY A TROUGH OVER THE EASTERN STATES ON SUNDAY.THIS
WILL NUDGE THE UPPER HIGH WESTWARD A LITTLE WITH NORTHWEST TO
NORTH UPPER FLOW SPREADING OVER THE EASTERN CWA THE FIRST OF NEXT
WEEK. MINOR RIPPLES WITHIN THIS UPPER FLOW AND SOME INCREASE IN
LOW LEVEL MOISTURE FROM EAST TEXAS MAY BE ENOUGH FOR ISOLATED
AFTERNOON/EARLY EVENING CONVECTION OVER THE FAR EASTERN COUNTIES
SUNDAY THROUGH TUESDAY. OTHERWISE...

NOTE: THE GFS MODEL CONTINUES TO SUFFER WITH A PROBLEM OF NOT
MIXING OUT BOUNDARY LAYER MOISTURE. THIS RESULTS IN SURFACE DEWPOINTS
REMAINING TOO HIGH THROUGHOUT THE AFTERNOON AND EVENING HOURS.
SINCE THIS ALSO AFFECTS HEAT INDEX CALCULATIONS...WE ARE USING
NAM/ECMWF DEWPOINTS WHICH BETTER REFLECTS WHAT ACTUALLY IS
OCCURRING.  75

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  79 105  79 104  79 /   0   0   0   0   5
WACO, TX              76 102  75 102  76 /   0   0   0   0   5
PARIS, TX             75 103  75 103  76 /   0   5   5   0   5
DENTON, TX            78 105  78 105  78 /   0   0   0   0   5
MCKINNEY, TX          77 104  78 104  78 /   0   0   0   0   5
DALLAS, TX            80 105  80 104  80 /   0   0   0   0   5
TERRELL, TX           76 103  76 102  76 /   0   0   0   0   5
CORSICANA, TX         76 102  76 102  76 /   0   0   0   0   5
TEMPLE, TX            74 101  74 101  74 /   0   0   0   0   5
MINERAL WELLS, TX     75 104  75 104  75 /   0   0   0   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THURSDAY FOR TXZ091>095-101>107-
117>123.

&&

82/92
Hazardous weather outlook, Jul 31, 2:35 PM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
335 PM CDT TUE JUL 31 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
335 PM CDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE HEAT ADVISORY FOR THE NORTHERN PORTIONS OF NORTH TEXAS WILL
CONTINUE THROUGH THURSDAY. AFTERNOON HEAT INDEX VALUES WILL REACH
OR EXCEED 105 DEGREES.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS FAR EASTERN NORTH AND
CENTRAL TEXAS SUNDAY AND MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAVANAUGH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Bell

When
August 1, 12:00 AM CST to August 20, 11:59 PM CST
Where
Bell forecast zone
Reported by
Drought Monitor
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Severe drought conditions (D2) spread across the county during the early part of the month. However, the county received up to an inch of rain around the middle of the month and drought conditions in most of the county improved.

Drought, Milam

When
August 1, 12:00 AM CST to August 20, 11:59 PM CST
Where
Milam forecast zone
Reported by
Drought Monitor
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

Severe drought conditions (D2) spread across the western portions of the county during the early part of the month. However, the county received up to an inch of rain around the middle of the month and drought conditions improved.

Drought, Denton

When
August 1, 12:00 AM CST to August 20, 11:59 PM CST
Where
Denton forecast zone
Reported by
Drought Monitor
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

Severe drought conditions (D2) occurred in the county during the early part of the month. However, the county received an average of 2-6 of rain by the middle of the month and drought conditions improved.

Drought, Wise

When
August 1, 12:00 AM CST to August 20, 11:59 PM CST
Where
Wise forecast zone
Reported by
Drought Monitor
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Severe drought conditions (D2) occurred in the county during the early part of the month. However, the county received an average of 2-6 of rain by the middle of the month and drought conditions improved.

Drought, Montague

When
August 1, 12:00 AM CST to August 20, 11:59 PM CST
Where
Montague forecast zone
Reported by
Drought Monitor
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Severe drought conditions (D2) occurred in the county during the early part of the month. However, the county received an average of 2-4 of rain by the middle of the month and drought conditions improved.

Drought, Jack

When
August 1, 12:00 AM CST to August 20, 11:59 PM CST
Where
Jack forecast zone
Reported by
Drought Monitor
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

Severe drought conditions (D2) spread across the county during the early part of the month. However, the county received an average of 2-5 of rain by the middle of the month and drought conditions improved.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408473, 408474, 408475, 408476, 408477, 408478.